Arizona, 2011

Heavy Snow in Arizona, December 12 to 14, 2011

December 12 to 14, 2011 · NWS TWC · 6 events in 6 counties and zones

A strong winter storm impacted Southeast Arizona beginning early in the morning on December 12th and continued into the early morning hours of December 14th. This system produced heavy rainfall in the lower elevations with many valley location seeing in excess of one inch of rainfall and the mountains recording heavy snowfall.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A strong winter storm impacted Southeast Arizona beginning early in the morning on December 12th and continued into the early morning hours of December 14th. This system produced heavy rainfall in the lower elevations with many valley location seeing in excess of one inch of rainfall and the mountains recording heavy snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Dec 12, 9:00 AM MST, 0 minutes earlier.

Area forecast discussion, Dec 12, 9:00 AM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
900 AM MST MON DEC 12 2011

.SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL BRING VALLEY RAIN AND
SIGNIFICANT MOUNTAIN SNOW TO SOUTHEAST ARIZONA STARTING TODAY AND
CONTINUING INTO EARLY WEDNESDAY. A DRYING TREND WILL OCCUR WEDNESDAY
AND THURSDAY THEN A SLIGHT CHANCE OF VALLEY RAIN AND MOUNTAIN SNOW
RETURNS FRIDAY INTO SATURDAY. BELOW NORMAL DAYTIME TEMPERATURES WILL
OCCUR THIS WEEK AND NEXT WEEKEND.

&&

.DISCUSSION...UPPER LOW NEAR SAN FRANSISCO IS MAKING ITS WAY SOUTH
ALONG THE WEST COAST. MOISTURE PLUME IS OUT IN FRONT OF THE LOW FROM
THE BAJA SPUR NORTHEAST THROUGH SOUTHERN ARIZONA INTO THE MOGOLLON
RIM. ATMOSPHERE IN THE PROCESS OF MOISTENING FROM THE TOP DOWN...AS
OF 9 AM VERY LITTLE PRECIP HAS MADE IT TO THE SURFACE FOR VALLEY
LOCATIONS. HOWEVER...SNOW HAS BEGUN FOR MOUNTAIN LOCATIONS ABOVE
6500 FEET. MOST VALLEY LOCATIONS WILL BEGIN TO SEE RAINFALL REACHING
THE SURFACE BY 10 AM. A BRIEF BREAK IN THE PRECIP IS LIKELY TO OCCUR
OVER CENTRAL PORTIONS OF THE CWA INCLUDING TUCSON BETWEEN 2 PM AND 9
PM IN A DRY SLOT BETWEEN MOISTURE PLUMES.

UPPER LOW WILL DROP SOUTH TO JUST WEST OF SAN DIEGO BY TUESDAY
MORNING A VERY MOIST FLOW WILL CONTINUE AHEAD OF THE LOW WITH
SIGNIFICANT PRECIP...ESPECIALLY FOR MOUNTAIN LOCATIONS AND A WINTER
STORM WARNING IS IN EFFECT THROUGH 5 PM WEDNESDAY ABOVE 6500 FEET.
THE LOW WILL THEN SWING THROUGH SOUTHERN ARIZONA TUESDAY NIGHT AND
FINALLY MOVE EAST OF THE AREA WEDNESDAY AFTERNOON. TEMPERATURES WILL
BE WELL BELOW NORMAL THROUGH THE WEEK WITH CLOUDS...PRECIP AND LOWER
HEIGHTS.

&&

.AVIATION...STRONG UPPER LOW LEVEL PRESSURE SYSTEM OFF SOUTHERN
CALIFORNIA COAST WILL BRING MOIST SOUTHWEST FLOW OVER SOUTHEAST
ARIZONA THROUGH TUESDAY MORNING. BKN-OVC CLOUDS ABOVE 12K FT AGL
WITH CLOUD BASES LOWERING TO 6-12K FT AGL. CLOUD DECKS LOWERING TO
3-6K FT AGL BY 00Z TUESDAY. ISOLD-SCT -SHRA 16Z-18Z THEN
SCT-NUMEROUS -SHRA AND HIGHER TERRAIN SHSN THIS AFTERNOON. AREAS
OF MVFR CIGS/VSBYS DEVELOPING THIS AFTERNOON. SURFACE WIND SELY/SLY
10-20 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.HYDROLOGY...CURRENT FORECASTS INDICATES THAT THE HIGHEST RAINFALL
TOTAL OVER THE NEXT 2 DAYS WILL BE EAST OF TUCSON AND OVER SOUTHWEST
NEW MEXICO WITH STORM TOTAL VALUES IN THE 1-2' RANGE. THUS WILL SEE
AN INCREASE IN THE FLOW IN THE RIVERS...ESPECIALLY IN THE SAN
PEDRO...SAN FRANCISCO AND GILA RIVERS. LATEST FORECAST FROM COLORADO
RIVER FORECAST CENTER HAS 2-3 FOOT RISES BY WEDNESDAY MORNING.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  WINTER STORM WARNING FROM 12 NOON TODAY THROUGH 5 AM WEDNESDAY
   MORNING FOR AZZ510>512-514 ABOVE 6500 FEET.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Dec 12, 3:48 AM MST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
348 AM MST MON DEC 12 2011

AZZ510>514-131100-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
348 AM MST MON DEC 12 2011

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 5 AM MST
WEDNESDAY ABOVE 6500 FEET...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM SYSTEM WILL BRING SIGNIFICANT MOUNTAIN SNOW
TO SOUTHEAST ARIZONA STARTING TODAY AND CONTINUING INTO EARLY
WEDNESDAY. A WINTER STORM WARNING IS IN EFFECT FROM NOON TODAY TO
5 AM MST WEDNESDAY ABOVE 6500 FEET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STORM SYSTEM WILL CONTINUE TO AFFECT SOUTHEAST ARIZONA WEDNESDAY.
SIGNIFICANT SNOW ACCUMULATIONS ACROSS THE HIGHER TERRAIN WILL LEAD
TO HAZARDOUS TRAVEL CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501>509-515-131100-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
BABOQUIVARI MOUNTAINS-
348 AM MST MON DEC 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM SYSTEM WILL BRING VALLEY RAIN AND SIGNIFICANT
MOUNTAIN SNOW TO SOUTHEAST ARIZONA STARTING TODAY AND CONTINUING
INTO EARLY WEDNESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STORM SYSTEM WILL CONTINUE TO AFFECT SOUTHEAST ARIZONA WEDNESDAY.
LOCALIZED HEAVY RAINFALL AMOUNTS MAY OCCUR AND LEAD TO HAZARDOUS
TRAVEL CONDITIONS. AREAS OF HEAVY RAINFALL MAY RESULT IN AN INCREASE
IN THE FLOW IN WASHES...CREEKS...AND RIVERS...ESPECIALLY THE SAN
PEDRO...SAN FRANCISCO AND GILA RIVERS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, White Mountains of Graham and Greenlee Counties

When
December 12, 9:00 AM MST to December 14, 2:00 AM MST
Where
White Mountains of Graham and Greenlee Counties forecast zone
Reported by
SNOTEL
Coordinates
33.074, -109.563 (the zone’s center; the record gives no point)

About 20 inches of snow occurred at Hannagan Meadow.

Heavy Snow, Santa Catalina and Rincon Mountains

When
December 12, 9:00 AM MST to December 14, 12:00 AM MST
Where
Santa Catalina and Rincon Mountains forecast zone
Reported by
COOP Observer
Coordinates
32.501, -111.567 (the zone’s center; the record gives no point)

Mt. Lemmon had about 24 to 30 inches of snowfall.

Heavy Snow, Galiuro and Pinaleno Mountains

When
December 12, 10:00 AM MST to December 14, 2:00 AM MST
Where
Galiuro and Pinaleno Mountains forecast zone
Reported by
Unknown
Coordinates
32.572, -110.328 (the zone’s center; the record gives no point)

Mt. Graham had between 32 and 36 inches of snow.

Heavy Snow, Dragoon/Mule/Huachuca and Santa Rita Mountains

When
December 12, 10:00 AM MST to December 13, 11:00 PM MST
Where
Dragoon/Mule/Huachuca and Santa Rita Mountains forecast zone
Reported by
Unknown
Coordinates
31.834, -110.796 (the zone’s center; the record gives no point)

The higher elevations of the Santa Rita and Huachuca Mountains had 20 to 30 inches of snowfall.

Heavy Snow, Chiricahua Mountains

When
December 12, 6:00 PM MST to December 14, 2:00 AM MST
Where
Chiricahua Mountains forecast zone
Reported by
Unknown
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

The higher elevations of the Chiricahua Mountains had 10 to 20 inches of snow.

Heavy Snow, Baboquivari Mountains

When
December 13, 6:00 AM MST to 7:00 PM MST
Where
Baboquivari Mountains forecast zone
Reported by
COOP Observer
Coordinates
32.097, -111.790 (the zone’s center; the record gives no point)

Kitt Peak had between 10 and 12 inches of snowfall.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351567, 351570, 351568, 351571, 351569, 351572.